Puerto Rico, 2005Flash Flood in Puerto Rico, August 12, 2005
August 12, 2005 · NWS SJU · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 12, 10:45 AM AST, 4 hours 59 minutes earlier.
Area forecast discussion, Aug 12, 10:45 AM AST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1045 AM AST FRI AUG 12 2005
.UPDATE...EXPECT A MIXTURE OF SUNSHINE AND CLOUDINESS ACROSS THE
LOCAL ISLANDS THIS AFTERNOON. SCATTERED TO NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS WILL DEVELOP...ESPECIALLY OVER THE CENTRAL
AND WESTERN INTERIOR AND NORTHWEST SECTIONS OF PUERTO RICO AND ALONG
AND JUST OFF OF THE WEST AND NORTHWEST COASTS OF THE U.S. VIRGIN
ISLANDS. INHERITED SHORT TERM GRIDS AND ZFP HAD A PRETTY GOOD HANDLE
ON EXPECTED CONDITIONS FOR THIS AFTERNOON AND DID NOT SEND A ZFP
UPDATE. FOR COASTAL WATERS...MADE A COUPLE OF MINOR ALTERATIONS TO
PREVIOUS CWF...OTHERWISE NO CHANGES. /BCS
REMAINDER BELOW UNCHANGED FROM MIDNIGHT SHIFT.
.DISCUSSION...AT THIS MOMENT THE RADAR ONLY SHOWED ISOLATED PASSING
SHOWER ACROSS THE CARIBBEAN AND ATLANTIC WATERS. SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS WERE AFFECTING THE USVI. THESE SHOWERS
ARE EXPECTED TO MOVE WEST AND AFFECT THE SPANISH VIRGIN ISLANDS AND
THE EAST COAST OF PUERTO RICO THROUGH THE MORNING HOURS.
MOISTURE ASSOCIATED TO A TROPICAL WAVE NOW LOCATED AT AROUND 61 WEST
WILL START TO MOVE INTO OUR LOCAL REGION LATER TODAY. THIS FEATURE
WILL INCREASE THE SHOWERS ACTIVITY THROUGH SATURDAY NIGHT. THIS
AFTERNOON WEATHER WILL DEPEND ON THE TIMING OF THE MOISTURE
ALTHOUGH ENOUGH MOISTURE IS AVAILABLE FOR NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS TO DEVELOP MAINLY OVER THE WESTERN INTERIOR
SECTIONS. SATURDAY IT WILL BE THE MOST ACTIVE WEATHER DAY THROUGH
THE FORECAST PERIOD AS MOISTURE AND INSTABILITY MOVE THROUGH OUR
AREA ASSOCIATED TO THE TROPICAL WAVE THEREFORE A SIGNIFICANT
INCREASE ON POPS WAS DONE FOR SATURDAY. AFTER THE WAVE MOVES AWAY
FROM OUR LOCAL AREA(SUNDAY) WE WILL GO BACK TO OUR LOCAL CLIMATIC
REGIME THROUGH MID WEEK.
&&
.SYNOPSIS...WEAK SURFACE HIGH PRESSURE WILL PREVAIL ACROSS THE
WESTERN ATLANTIC THROUGH SATURDAY. A LOW LEVEL TROUGH WILL MOVE WEST
NORTHWEST ACROSS THE LOCAL AREA TODAY. A TROPICAL WAVE WILL THEN
MOVE ACROSS THE LOCAL AREA LATE TODAY AND SATURDAY...BRINGING A
SLIGHT INCREASE IN WINDS...SHOWERS AND THUNDERSTORMS TO THE LOCAL
WATERS.
&&
.MARINE...TRANQUIL CONDITIONS EXPECTED ACROSS THE LOCAL WATERS
THROUGH THE WEEKEND...EXCEPT NEAR THUNDERSTORMS. MODELS ARE SHOWING
AN INCREASE ON THE WINDS AND SEAS FOR SUNDAY THROUGH TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU WW 090/079 091/079 089 10555
UUUUU 079/089 079/089 079/089 079/089 522-2-2-22
STT WW 089/083 090/083 088 10555
UUUWU 083/088 083/088 083/088 083/088 423-2-5122
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.
&&
10Hazardous weather outlook, Aug 12, 6:30 AM AST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST FRI AUG 12 2005
PRZ001>013-AMZ710>750-131030-
630 AM AST FRI AUG 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.
.DAY ONE...TODAY AND TONIGHT
A LOW LEVEL TROUGH WILL CONTINUE TO MOVE ACROSS THE LOCAL ISLANDS
TODAY. A SLIGHT INCREASE IN MOISTURE WILL OCCUR WITH THE PASSAGE OF
THIS FEATURE. THE AVAILABLE MOISTURE WILL COMBINE WITH LOCAL EFFECTS
TO PRODUCE SOME CLOUDS...SHOWERS AND A FEW THUNDERSTORMS OVER PARTS
OF THE LOCAL ISLANDS...ESPECIALLY IN THE WESTERN INTERIOR SECTIONS
OF PUERTO RICO THIS AFTERNOON. ISOLATED AREAS OF HEAVY SHOWERS ARE
POSSIBLE WITH ISOLATED AREAS WHERE URBAN AND SMALL STREAM TYPE
NUISANCE FLOODING MAY OCCUR.
.DAYS TWO THROUGH SEVEN...
STRONG THUNDERSTORMS ARE POSSIBLE EACH DAY IN WESTERN PUERTO RICO
WITH THE RISK OF LOCAL FLOODING IN URBAN AREAS AND SMALL STREAMS. A
TROPICAL WAVE IS EXPECTED TO PASS THROUGH THE AREA ON SATURDAY WITH
MOISTURE AND RAIN TO CONTINUE INTO SUNDAY. AS A RESULT...THE CHANCE
OF URBAN AND SMALL STREAM FLOODING WILL BE INCREASED ESPECIALLY
DURING THE AFTERNOONS.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
VIZ001-002-AMZ720>730-131030-
630 AM AST FRI AUG 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.
.DAY ONE...TODAY AND TONIGHT
A LOW LEVEL TROUGH WILL CONTINUE TO MOVE ACROSS THE LOCAL ISLANDS
TODAY. A SLIGHT INCREASE IN MOISTURE WILL OCCUR WITH THE PASSAGE OF
THIS FEATURE. THE AVAILABLE MOISTURE WILL COMBINE WITH LOCAL EFFECTS
TO PRODUCE SOME CLOUDS...SHOWERS AND A FEW THUNDERSTORMS OVER PARTS
OF THE LOCAL ISLANDS...ESPECIALLY THIS AFTERNOON. ISOLATED AREAS
OF HEAVY SHOWERS ARE POSSIBLE WITH ISOLATED AREAS WHERE URBAN AND
GUT TYPE NUISANCE FLOODING MAY OCCUR.
.DAYS TWO THROUGH SEVEN...
AN INFLUX OF MOISTURE AND THE PASSAGE OF A TROPICAL WAVE WILL
INCREASE THE COVERAGE OF SHOWERS AND THUNDERSTORM ACTIVITY ON
SATURDAY AND SUNDAY.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
In the hours before
Special weather statement, Aug 12, 3:07 PM AST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
307 PM AST FRI AUG 12 2005
PRZ009-010-122030-
MAYAGUEZ AND VICINITY-WESTERN INTERIOR-
307 PM AST FRI AUG 12 2005
AT 302 PM AST...SATELLITE IMAGES AND SPOTTER REPORTS INDICATED
STRONG THUNDERSTORMS OVER SAN SEBASTIAN AND MOCA AND MOVING SLOWLY
WEST NORTHWEST TOWARD SOUTHERN AGUADILLA...AGUADA AND RINCON. THESE
THUNDERSTORMS WILL LIKELY CONTAIN FREQUENT CLOUD TO GROUND
LIGHTNING...STRONG WIND GUSTS IN EXCESS OF 40 MPH...TORRENTIAL
RAINFALL...PEA SIZED HAIL AND FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS...AS WELL AS SMALL STREAMS. IN ADDITION...WATERSPOUTS
MAY DEVELOP FORM THESE STORMS AS THEY MOVE ACROSS THE ADJACENT
COASTAL WATERS.
SEELEY
Special weather statement, Aug 12, 3:17 PM AST, 27 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
307 PM AST VIERNES 12 DE AGOSTO DE 2005
PRZ009-010-122030-
MAYAGUEZ Y VECINDAD-OESTE INTERIOR-
307 PM AST VIERNES 12 DE AGOSTO DE 2005
A LAS 3:02 PM AST...LAS IMAGENES DEL SATELITE E INFORMES DE
OBSERVADORES INDICAN QUE LAS FUERTES TRONADAS SOBRE SAN SEBASTIAN Y
MOCA ESTABAN MOVIENDOSE LENTAMENTE HACIA EL OESTE NOROESTE HACIA EL
SUR DE AGUADILLA...AGUADA Y RINCON. ESTAS TRONADAS PODRIAN ESTAR
ACOMPANADAS POR FRECUENTES RELAMPAGOS DE NUBE A TIERRA...VIENTOS EN
RAFAGAS EN EXCESO DE 40 MPH...LLUVIA TORRENCIAL...GRANIZO E
INUNDACIONES DE AREAS BAJAS Y AREAS DE POBRE DRENAJE AL IGUAL QUE
PEQUENAS QUEBRADAS. EN ADICION PODRIAN DESARROLLARSE TROMBAS MARINAS
A MEDIDA QUE ESTAS TRONADAS SE MUEVAN A TRAVES DE LAS AGUAS COSTERAS
ADYACENTES.
Flash Flood, Western Interior
- When
- August 12, 3:44 PM AST to 7:44 PM AST
- Where
- Western Interior County, San Sebastian
- Reported by
- TRAINED SPOTTER
- Coordinates
- 18.317, -66.967
River Culebrinas was reported out of its banks along roads 109 and 125 in the Central La Plata section of San Sebastian.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Wyoming, August 12, 20052 deaths · 13 injured · $5.1 million · F2 · 4 events
- Hail and Damaging Winds in Mississippi, August 12, 2005$2.0 million · 1.75 in hail · 12 events
- Hail and Damaging Winds in Washington, August 12, 20057 injured · $178,000 · 65 kt wind · 4 events
- Tornado and Damaging Winds in New York, August 12, 2005$135,000 · F1 · 4 events
- Flash Flood in New Mexico, August 12, 2005$200,000 · 1 event
- Tornado in New York, August 12, 2005$55,000 · F1 · 1 event
- Flash Flood and Hail in South Dakota, August 12, 2005$100,000 · 1.75 in hail · 6 events
- Flash Flood and Heavy Rain in Kansas, August 12 to 13, 2005$110,000 · 3 events
- Tornado in Pennsylvania, August 12, 2005$100,000 · F0 · 1 event
- Damaging Winds and Lightning Strike in Oklahoma, August 12, 2005$35,000 · 65 kt wind · 19 events
- Lightning Strike in Louisiana, August 12, 2005$80,000 · 1 event
- Tornado and Damaging Winds in New York, August 12, 2005$45,000 · F0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470122.